It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 07-04-2008, 07:49 PM   #1
Newbie
(female)
 
Join Date: Jul 2008
Location: Anytown, Tx, USA
Posts: 4
sapphira56 HB User
Red face Frustrated with Benicar Side Effects!

Hi all----This is my first post here. Good to find this very informative board! I had a "hypertensive crisis" on June 2 and ended up in the Emergency Room with a B/P of 194/113! (Believe it or not, I had no symptoms but shakiness!) After being put on short term (clonidine) -which made me feel like I was about to die slowly---I saw my PCP who wanted to put me on Benicar. I refused Benicar HCT-(too hard on kidneys and liver)---Benicar 20 mg took my B/P down to 110/60-120/70 in 3 days---felt dizzy, so drowsy I had to take it at bedtime and had muscle cramps at first but they went away. My B/P's were getting too low---94/59, etc---so PCP changed me to 1/2 of a 20 mg tab---felt better. It is controlling my B/P VERY WELL BUT now I have diarrhea and stomach cramps at least 5-10 times per day--it did not start until a week ago--I have been on Benicar now 1 month. On checking side effects, it seems diarrhea is not a common side effect of Benicar. In looking at ALL classes of HBP meds, I do not want to take any of the others--too many problems. If any of you have had this frequent of diarrhea AND stomach cramps, did it EVENTUALLY go away or did you have to stop the Benicar alltogether? I have also had gallbladder issues and that seems to be flaring also. Thanks for any replies!

 
Old 07-04-2008, 09:16 PM   #2
Senior Veteran
(female)
 
flowergirl2day's Avatar
 
Join Date: Apr 2007
Location: Canada
Posts: 3,171
flowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB User
Re: Frustrated with Benicar Side Effects!

Sapphira,

The good news is that you now know your hypertension can be easily controlled. It is just a matter of figuring out which drug is the most effective for you with the least effect on your quality of life.
You don't have to keep taking Benicar in spite of its excellent track record in reducing blood pressure. There are other drugs for you to try. A small dose of Hctz is very effective in reducing blood pressure, especially when combined with a small dose of another drug. Combining two drugs in very small doses minimizes their side effects. This is a very common practice, quite often much better (as far as the side effects) than a single large dose of a drug. Since all drugs have side effects, some fine-tuning is usually required.
I think the side effects you describe are intolerable. You should demand to try another drug or a combination. It may take some time to find one -or two- drugs whose side effects you'll be willing to live with.

flowergirl

 
Sponsors Lightbulb
   
Old 07-05-2008, 11:09 AM   #3
Newbie
(female)
 
Join Date: Jul 2008
Location: Anytown, Tx, USA
Posts: 4
sapphira56 HB User
Re: Frustrated with Benicar Side Effects!

Thank you flowergirl for replying to me. Well, I am very afraid of diuretuics and the whole potassium loss thing and messing with your electrolytes. I seriously do not want to be on any diuretic. The beta blockers and calcium channel blockers are not appealing to me either. I know too many people who have the ACE cough. I know there are several different meds in the ARB class---my husband takes Atacand (for 5 years) and never had any problems whatsoever. I am wondering if changing to Atancand or one of the other ARBS, would have the SAME EFFECT---diarrhea and stomach pain? Any info on that? Please anyone reply.....I have to get this remedied soon....I have lost 10 lb in 6days with this diarrhea! And no one answered my REAL question---since diarrhea is NOT listed as a common side effect, have many people here taking Atacand here had diarrhea?

 
Old 07-08-2008, 06:42 AM   #4
Senior Veteran
(male)
 
Join Date: Apr 2005
Location: N.Y
Posts: 705
ACE28 HB UserACE28 HB UserACE28 HB UserACE28 HB User
Re: Frustrated with Benicar Side Effects!

Hi Sapphira,

I was taking BENICAR for approx 2 + years. BENICAR is excellent at lowering blood pressure. The main problem I had with BENICAR was all sorts of body aches and cramps, stomach issues including heartburn, and rectal bleeding. At my last Colonoscopy (1 year ago), the doctor diagnosed me with colitis (upper colon inflammation) which is rather unusual. The only medications I was taking at the time were BENICAR and PRAVACHOL. I strongly believe the BENICAR caused my GI issues or rather, aggravated my GI symptoms. When I stopped the BENICAR and switched to PERINDOPRIL (ACEON) an ace inhibitor, aside from an occasional cough the stomach issues improved. In February of this year, my doctor gave me a sample of a new blood pressure medication called BYSTOLIC (beta blocker), After starting BYSTOLIC my GI issues completely disappeared, especially rectal bleeding. I have not seen any bleeding at all while on BYSTOLIC. I believe this medication targets and heals inflammation. BENICAR was supposed to also help inflammation with the least side effects. With a diagnosis of ULCERATIVE colitis, rectal bleeding, inflamed hemmrhoids, and severe heartburn, I would rather take my chances with a higher blood pressure. The side effects for BYSTOLIC are mainly fatigue and occasional joint pain.

P.S. I had never attributed these GI problems in the past with BENICAR, but once I stopped the BENICAR and realized dramatic improvement, I am convinced that BENICAR was the main problem. Keep in mind that everyone appears to react differently to drug side effects.

I hope this information helps......

Last edited by mod-anon; 07-08-2008 at 08:00 AM. Reason: removed quote

 
Old 07-09-2008, 03:41 PM   #5
Senior Member
(male)
 
Join Date: Jun 2006
Location: Atlanta, GA
Posts: 219
camjunkie HB User
Re: Frustrated with Benicar Side Effects!

Benicar made me ill - dizzy and nauseated. In fact, I would turn green after taking the pill each morning.

My doctor at that time argued with me about the drug - he seemed to believe that I was making up the side effects. So, I got a new doctor.

If you don't like Benicar, then try something else. There are so many blood pressure medications available that there is no reason to suffer. I tried Micardis and had fewer side effects.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Benicar, Avapro, Aticand + hair loss evelyn1 Hair Loss / Alopecia 7 08-12-2009 07:21 AM
Benicar hct 25/40 GEORGEP High & Low Blood Pressure 5 07-07-2009 09:03 AM
From amlopidine. . .to lisinopril. . . .now Benicar LeeAnn76 High & Low Blood Pressure 2 03-09-2009 09:21 AM
Just diagnosed with hbp and on benicar: Help barbaradevi High & Low Blood Pressure 5 02-26-2009 08:40 AM
Meds questions - Benicar and Dynacirc james_wv High & Low Blood Pressure 6 10-22-2007 09:41 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Atenolol
Benicar
Clonidine Cozaar
Diovan
  Lisinopril
Lotrel
Norvasc
Potassium
Toprol




TOP THANKED CONTRIBUTORS



Machaon (53), atengnr (48), JJ (35), soflsun (29), Flutterbye77 (17), flitz (16), flowergirl2day (16), zuzu8 (15), cartner (12), rudiraven (12)

Site Wide Totals

teteri66 (1139), MSJayhawk (943), Apollo123 (860), janewhite1 (823), Titchou (774), Gabriel (743), ladybud (667), sammy64 (666), midwest1 (655), BlueSkies14 (610)



All times are GMT -7. The time now is 03:32 AM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!